Hail, Becker
- When
- August 13, 11:30 PM CST
- Where
- Becker County, 4.31 mi W of Snellman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.890, -95.510
During the very early morning hours of Friday, August 14th, sporadic slow moving severe thunderstorms formed across portions of west central Minnesota. These resulted in reports of large hail, strong wind gusts, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the very early morning hours of Friday, August 14th, sporadic slow moving severe thunderstorms formed across portions of west central Minnesota. These resulted in reports of large hail, strong wind gusts, and flash flooding. Prior to sunrise and through Friday morning, additional storms developed back westward into southeast North Dakota, and they continued to fire across west central Minnesota. These storms continued to produce large hail, gusty winds, and flash flooding. By mid-afternoon, an area of surface low pressure tracked through west central Minnesota, dragging a cold front behind it. Five tornadoes occurred during this period across Grant County, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 10:36 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1136 PM CDT Thu Aug 13 2020 .UPDATE... Issued at 1136 PM CDT Thu Aug 13 2020 Slow moving thunderstorms continue over the southern Red River Valley up toward the Bemidji area. Overall they have transitioned from a hail threat to more of a wind threat. The current storms remain on the western fringe of the 850mb jet, which will slowly transition eastward overnight. The storms have finally shifted east of the heavier rain area from earlier tonight, but do continue to produce locally heavy rain. UPDATE Issued at 843 PM CDT Thu Aug 13 2020 Severe thunderstorms continue northeast of the F-M area, up toward the northwest side of the Upper and Lower Red Lakes. These storms have not been moving too much, so heavy rain may still be an issue in some areas. Radar estimated storm total precipitation shows some heavier amounts in eastern Pennington and eastern Norman counties. Otherwise, the latest SPC discussion mentions the potential for continued development over the next few hours as the low level flow picks up. UPDATE Issued at 632 PM CDT Thu Aug 13 2020 Thunderstorms have been firing from just east of the Fargo- Moorhead area, northeast toward the Upper and Lower Red Lakes. This seems to be along the western fringe of the low level jet and in the warm sector with ample instability and moisture. The SPC has issued a severe thunderstorm watch that includes most of our counties along and east of the Red River Valley. With the high amount of moisture in the area, will have to keep an eye on heavy rain, or training of storms over the same area. && .SHORT TERM...(This afternoon through Friday night) Issued at 352 PM CDT Thu Aug 13 2020 Warm front continues to work north, but so far we appear to remain capped with only elevated showers/weak storms transitioning north early this afternoon. As the surface trough continues to slide east and the CAP weakens we should see combination of low level convergence and at least some synoptic support associated with trough passage through southern Canada. This should allow thunderstorm initiation in highly unstable air mass this evening (ML CAPE already over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into northwest MN, and if concurrent with thunderstorm activity could help with discrete supercell potential before mergers take place and activity transitions east. Best signal is still mainly in northwest MN based on CAMs, but I wouldn't want to rule out severe potential anywhere this evening along convergence zone (may be more isolated further into eastern ND). Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave moves along the ND/SD border, with very high shear associated with LLJ and strong mid level speed max. WIth lingering high moisture/instability there will be a potential for elevated discrete cells and eventually upscale growth potential into another MCS that would then transition into eastern ND and northwest MN 4-9AM period. This period may actually have the best overall potential for severe convection in eastern ND. Regarding impacts this evening/overnight tonight: Where supercells develop environment could support potential for hail to 2 inch, downburst potential to 75 mph and tornadoes. While activity may mainly be elevated late tonight considering the high shear/CAPE environment there is at least a conditional risk for tornadogenesis and large hail with discrete cells. If more of an upscale trend occurs then a transition to a widespread wind event may become favored. How this potential MCS late tonight/Friday morning holds together and tracks eastward ahead of the main cold front will likely determine impacts and timing of any redevelopment during the day Friday and Friday afternoon. If this moves through quick enough, we may see a window for destabilization and another round of supercells/discrete storms ahead of the cold front in our east. If this complex lingers through the day then the tendency may be embedded pulse type convection with widespread heavy rain through the afternoon. Cold front should push east of our CWA based on current model timing by late Friday afternoon/early Friday evening with drier/more stable conditions then ending thunderstorm and severe threat. .LONG TERM...(Saturday through Thursday) Issued at 352 PM CDT Thu Aug 13 2020 Saturday... The upper level trough will begin to exit the CWA overnight Friday and into Saturday. A weak shortwave is expected to move across the northern part of the CWA during the afternoon on Saturday and some spotty rain showers in this area cannot be completely ruled out. Otherwise, temperatures look to stay in the upper 70s/low 80s with dewpoints in the mid to upper 50s. Sunday through Thursday... Northwesterly flow will begin to dominate the upper levels and will usher in a calmer weather pattern to close the weekend and move into the beginning of the work week. Along with the upper level ridging, high pressure at the surface will persist for much of the forecast period. Calmer, cooler, and drier conditions will accompany this transition with high temperatures in the mid 70s/low 80s and dewpoints in the 50s for much of the forecast area. Towards the end of the forecast period the chance for a slightly more active weather pattern appears to emerge and could bring with it the chance for rain once again. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1136 PM CDT Thu Aug 13 2020 There is a ton of uncertainty in regard to convective trends over the next 24 hours, which is the main concern for the TAFs. It appears the current activity will linger at KBJI for a few more hours yet. Then there should be a break until another round of storms moves in from western ND around or after sunrise. Then there could be more storms in the late morning and afternoon. There may even be some temporary periods of gusty winds. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...DJR LONG TERM...NCR/DJR AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 1214 AM CDT Fri Aug 14 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-150515- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1214 AM CDT Fri Aug 14 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered severe thunderstorms remain possible through 3 am Friday across portions of west central Minnesota. Wind gusts to 70 mph are possible with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms are possible again around or just after sunrise on Friday, and also throughout the late morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
1122 PM CDT Thu Aug 13 2020
MNZ002-003-022-027-140530-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-
1122 PM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...SOUTHEASTERN
NORMAN...WESTERN MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 1230
AM CDT...
At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felton, or 21 miles northeast of Fargo, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mahnomen, Twin Valley, Ulen, Waubun, Felton, Borup and Flom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Minnesota.
LAT...LON 4721 9589 4698 9620 4704 9664 4721 9665
4750 9571
TIME...MOT...LOC 0422Z 256DEG 17KT 4712 9653
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1123 PM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND DMG KELLIHER 47.94N 94.45W
08/13/2020 BELTRAMI MN EMERGENCY MNGR
POWER OUTAGES REPORTED.
&&
GGUSTSpecial Weather Statement
National Weather Service Grand Forks ND
1128 PM CDT Thu Aug 13 2020
MNZ003-027-029>031-NDZ053-140530-
West Becker MN-East Otter Tail MN-Clay MN-Wilkin MN-
West Otter Tail MN-Richland ND-
1128 PM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...WILKIN...SOUTH CENTRAL BECKER AND CENTRAL RICHLAND
COUNTIES UNTIL 1230 AM CDT...
At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lawndale to near Geneseo.
Movement was east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Pelican Rapids, Frazee, Lake
Lida and Hankinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4609 9726 4613 9726 4650 9680 4673 9631
4673 9566 4672 9566 4672 9548 4645 9577
4603 9659
TIME...MOT...LOC 0427Z 278DEG 16KT 4648 9645 4609 9722
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1132 PM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 1 NW FOSSTON 47.59N 95.76W
08/13/2020 M51 MPH Polk MN ASOS
PEAK WIND MEASURED AT THE FOSSTON AIRPORT /KFSE/.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1157 PM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
08/13/2020 M63 MPH Wilkin MN MESONET
PEAK WIND MEASURED AT AN RWIS STATION.
&&
GGUSTSpecial Weather Statement
National Weather Service Grand Forks ND
1215 AM CDT Fri Aug 14 2020
MNZ017-140615-
South Beltrami MN-
1215 AM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 115 AM CDT...
At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Funkley to near Lake Itasca. Movement was
east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Bemidji, Blackduck, Wilton, Tenstrike, Lavinia, Turtle River and
Hines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Minnesota.
LAT...LON 4741 9518 4743 9518 4771 9486 4784 9442
4741 9442
TIME...MOT...LOC 0515Z 280DEG 20KT 4783 9443 4727 9514
CJThe Fargo/Grand Forks radar (KMVX), 154 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
7 thunderstorm wind, 6 flash flood, 5 tornado, 4 hail, 4 flood, 1 funnel cloud. Local standard time, as filed.
Fields and farm access roads were flooded across southeast Copley and southern Shevlin townships. Street flooding was reported in Shevlin.
The wind gust was measured by a MNDOT RWIS mesonet sensor.
Four to five inches of rain fell across much of Deer Park and High Landing townships. Fields and farm access roads were inundated. The runoff quickly raised the Red Lake River by two feet.
Street and parking lot flooding was reported near Swan Lake.
The Otter Tail Sheriff's office reported water in the basement of the courthouse in Fergus Falls, and ponding in front of the courthouse greater than 6 inches deep. The town park near the Otter Tail River was completely flooded, with depths greater than five feet.
Localized street flooding occurred after nearly two inches of rain fell in about 30 minutes. Local ditches, fields, and farm access roads flooded from over 4.50 inches of rain since just after midnight.
Heavy rain resulted in at least eight inches of water over county road 115 at 320th street, in northern Maine Township.
Large grain bins were crushed at the elevator complex. Numerous trees were snapped or uprooted.
Trees were blown down in a shelterbelt.
The wind gust was measured by a RAWS mesonet station.
Runoff continued from heavy rainfall.
A few trees were blown down near Flat Lake.
The hail was accompanied by heavy rain.
Runoff from heavy rain near Swan Lake continued through most of the day.
Runoff continued from flash flooding in Fergus Falls.
Runoff from heavy rain entered a home.
This tornado was one of five tornadoes that formed in Grant County. The tornado formed very quickly west of Elbow Lake. The tornado remained largely over open fields, with minor markings noted in corn and soybean fields, as confirmed by a storm damage survey team. Peak winds were estimated at 75 mph.
This tornado was the westernmost of 5 tornadoes that formed in Grant County. It formed and dissipated fairly quickly, likely tracking for less than a half mile. Slight marking was noted in a soybean field by video and a damage survey team. Peak winds were estimated at 65 mph.
This tornado was the third of five tornadoes in Grant County. The tornado tracked mainly over open fields and pasture land. A slight marking was noted in a field via video and a storm damage survey team. Peak winds were estimated at 70 mph.
This tornado was the fourth of five tornadoes in Grant County. The tornado crossed U. S. Highway 59 about two miles south of Elbow Lake, the south end of Pomme de Terre Lake, and the Tipsinah Mounds Golf Course. It snapped and uprooted numerous trees, several power poles, and ravaged corn fields. It tore down a small tower, roofing, and roof sections from homes and a golf course clubhouse. Peak winds were estimated at 115 mph.
This tornado was the fifth and southernmost of five tornadoes that occurred in Grant County. This tornado had a persistent wall cloud for several minutes prior to tornado development. The tornado quickly became wrapped in heavy rain. It snapped or uprooted several trees, and tore roofing off of a home and a pole shed before passing over highway 55, as confirmed by video and a storm damage survey. Peak winds were estimated at 95 mph.
The funnel extended about half way down from the cloud base.
Trees were blown down at a golf course.
Several trees were blown down onto a camper near Summer Haven Resort.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911069, 911087, 911070, 911071, 911072, 911088, 911090, 911092, 911095, 911097, 911073, 911074, 911075, 911096, 911076, 911077, 911091, 911093, 911098, 911079, 911078, 911081, 911084, 911086, 911099, 911100, 911101.